Alert archive / Washington / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 7, NWS Spokane, WA

July 30, 1996Grant County, Lincoln County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jul 30, 1996, 8:30 PM PDT for Grant County, Lincoln County, Washington. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 1996, 8:30 PM PDT (03:30 UTC)
Expired
Jul 30, 1996, 9:15 PM PDT
In force
45 min
Issued by
NWS Spokane, WA
Area
Whole counties

Counties Grant County, WA, Lincoln County, WA

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 1996-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 1996-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
2424 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGEG 310334
SVRGEG
WAC025-043-310415-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
830 PM PDT TUE JUL 30 1996
 
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  915 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST WASHINGTON
 
   ...CENTRAL AND EASTERN GRANT COUNTY
 
IN NORTHEAST WASHINGTON
 
   ...NORTHWESTERN LINCOLN COUNTY
 
A SEVERE THUNDERSTORM WAS NOTED ON DOPPLER WEATHER RADAR AT 8:35 PM IN
NORTHWEST LINCOLN COUNTY...10 MILES SOUTHWEST OF COULEE DAM. ANOTHER
STORM WAS LOCATED 10 MILES SOUTH OF EPHRATA IN CENTRAL GRANT COUNTY.
THESE STORMS WERE MOVING EAST AT 15 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL AND DEADLY LIGHTNING. FOR YOUR PROTECTION MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 8:10 PM PDT, 20 minutes earlier.

Area forecast discussion, Jul 30, 8:10 PM PDT, 20 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
800 PM PDT TUE JUL 30 1996

SHORT TERM MAIN PERIOD OF INTEREST TONIGHT...
LINE OF CONVECTION FROM SRN FERRY COUNTY TO EPH CONTINUES TO PROGRESS
EWD AT AROUND 15 MPH. VILS AS HIGH AS 48 KG/M2 AND 55 TO 60
DBZ...ECHO TOPS 45K+. WILL CONTINUE TO ISSUE SVS/SVR AS APPROPRIATE.
UPR TROF MVG ACROSS CWA ENHANCING LINE OF CONVECTION WITH VORT MAX
OVR NRN OREGON DOING SAME EARLIER THIS EVE.  REPORTS OF FIRES STARTED
BY STORM IN SOUTHERN FERRY COUNTY..WA AND STILL SOLICITING REPORTS
FROM OTHER SOURCES ABOUT STORMS. STILL EXPECT CHANCE TSTMS FOR WAZ006
AND ID PANHANDLE LATE EVE AS LINE MOVES E. POST TROF SUBSIDENCE AND
DRY AIR ADVECTION INTO REGION TO CLEAR SKIES OVERNIGHT. MOS TEMPS
VARY WIDELY ON WED MAXS WITH FWC 91 FOR GEG AND FAN 86. ETA LOW LEVEL
TEMPS TIE BREAKER AND IS GOING NEAR 90 FOR REGION AND WILL PUSH UP
2ND PD TEMPS ACCORDINGLY. R8EST OF PERIODS LOOK OK.

TC

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA...

GEG UA 057/090 056/088 056 310
COE UA 055/088 055/086 056 310

In the hours before

Special weather statement, Jul 30, 3:32 PM PDT, 4 hours 58 minutes before
IDZ008-WAZ010-310030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
326 PM PDT TUE JUL 30 1996

...STRONG THUNDERSTORMS WILL BE AFFECTING SOUTHEAST WASHINGTON AND
THE SOUTHERN PART OF THE IDAHO PANHANDLE...

STRONG THUNDERSTORMS ACCOMPANIED BY HEAVY RAIN...GUSTY WINDS...AND
LARGE HAIL WILL BE AFFECTING SOUTHEAST WASHINGTON AND THE SOUTHERN
PART OF THE IDAHO PANHANDLE BY 4:30 PM PDT.  AN AREA OF STRONG
THUNDERSTORMS WAS LOCATED IN NORTHEAST OREGON...EAST OF PENDLETON.
THESE STORMS WRE MOVING TO THE EAST NORTHEAST AT ABOUT 25 MPH.

WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE
A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY... UNTIL THE
STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO FLOODED
ROADWAYS.

STROBIN
Special weather statement, Jul 30, 4:56 PM PDT, 3 hours 34 minutes before
IDZ008-310045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
454 PM PDT TUE JUL 30 1996

...STRONG THUNDERSTORMS WILL BE AFFECTING LEWIS COUNTY IN IDAHO...

STRONG THUNDERSTORMS WILL BE AFFECTING LEWIS COUNTY BY 5:15 PM PDT.
DOPPLAR RADAR AT 4:50 PM PDT HAS INDICATED STRONG THUNDERSTORMS IN
NORTHEAST OREGON MOVING EAST NORTHEAST AT 30 MPH.  HEAVY RAIN...WIND
GUSTS TO 45 MPH...AND HAIL ARE POSSIBLE WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE
A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY... UNTIL THE
STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO FLOODED
ROADWAYS.

STROBIN
Special weather statement, Jul 30, 7:23 PM PDT, 1 hour 7 minutes before
WAZ006-310315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
721 PM PDT TUE JUL 30 1996

...STRONG THUNDERSTORMS MOVING INTO SOUTHERN FERRY COUNTY...

STRONG THUNDERSTORMS WILL BE MOVING INTO FERRY COUNTY BY 7:30 PM PDT.
AT 7:15 PM PDT DOPPLER RADAR HAS DETECTED STRONG THUNDERSTORMS 5 MILES
NORTHEAST OF COULEE DAM MOVING EAST AT 15 MPH.  THESE THUNDERSTORMS MAY
BE ACCOMPANIED BY HEAVY RAIN...GUSTY WINDS...AND HAIL.

WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE
A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY... UNTIL THE
STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO FLOODED
ROADWAYS.

STROBIN

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:30 PM PDTSevere Thunderstorm WarningOTXDouglas, Grant45 min
Jul 30, 7:45 PM PDTSevere Thunderstorm WarningOTXFerry45 min

Nearby

Severe Thunderstorm Warnings in Washington, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.